Indiana, 2005

Hail and Lightning Strike in Indiana, August 8, 2005

August 8, 2005 · NWS IND · 2 events in 2 counties and zones

Pulse strong to severe storms moved through central Indiana on the afternoon of 8 August 2005.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Pulse strong to severe storms moved through central Indiana on the afternoon of 8 August 2005.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 8, 2:30 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST MON AUG 8 2005

.DISCUSSION...VIS SAT SHOWS CU DEVELOPING ACROSS FA WITH CB IN
NORTHERN COUNTIES. RADAR SHOWS SCT TS N OF I70 IN FA. UPR S/W ACRS
FA IS ENHANCING CU AND TS.

FORECAST FOCUS IS ON PRECIP CHCS FOR WEDS...

MODELS IN GOOD AGREEMENT IN SHORT TERM...WILL USE A BLEND.
THERE IS A STRONG RIDGE OVER INTERMOUNTAIN WEST WHICH STAYS IN PLACE
FOR THE SHORT TERM. S/W CURRENTLY OVER FA WILL MOVE OUT AND HI PRES
WILL BUILD IN FOR TUE. FCST SOUNDINGS SHOW STRONG CAP IN PLACE FOR
TUE SO WENT DRY. FRONT ARRIVES WEDS AFT...WITH BEST 700H
FRONTOGENESIS FROM NE TO SW ACROSS FA AT 21Z IN NAM. PROGGED ARRIVAL
IS AT PEAK HEATING SO HAVE CHC POPS FOR WEDS AFT/EVE ALONG AND AHEAD
OF THE FRONT. MODELS APPEAR TO BE HANDLING TEMPS WELL...SO DIDN/T
ADJUST MUCH.

NOT MUCH FOR UPR LVL FORCING IN THE PERIOD...WITH INTERMOUNTAIN
RIDGE KEEPING TROFS N. WITH LACK OF UPR LVL FORCING...WENT WITH HPC
FOR SLT CHC POPS /CLIMATOLOGY/ FOR THE EXTENDED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CP
Hazardous weather outlook, Aug 8, 5:42 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
542 AM EST MON AUG 8 2005

INZ021-028>031-035>049-051>057-060>065-067>072-091100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
542 AM EST MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG EARLY THIS MORNING AND AGAIN LATE TONIGHT MAY BRIEFLY
REDUCE VISIBILITIES TO LESS THAN A HALF OF A MILE.  ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. EVEN THOUGH A FEW COULD
PRODUCE GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING...WE ARE
NOT EXPECTING AN OUTBREAK OF SEVERE WEATHER TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FROM THE INDIANAPOLIS AREA AND
SOUTHWARD ON TUESDAY.  WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
WEDNESDAY AND THURSDAY AND AGAIN OVER THE WEEKEND.  AT THIS TIME WE
ARE NOT EXPECTING THESE TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JEH

In the hours before

Local storm report, Aug 8, 2:50 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EST MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             LAFAYETTE               40.41N 86.87W
08/08/2005  0.50 INCH        TIPPECANOE         IN   STORM CHASER

&&

SHAINES

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Tippecanoe

When
August 8, 3:01 PM EST to 3:02 PM EST
Where
Tippecanoe County, Lafayette
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -86.867

Lightning, Hamilton

When
August 8, 3:30 PM EST
Where
Hamilton County, Carmel
Reported by
NEWSPAPER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Lightning struck a home, causing a fire. The home had been the victim of another lightning-induced fire just three weeks before.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469023, 5469327.